New Mexico, 2017Flash Flood in New Mexico, July 24, 2017
July 24, 2017 · NWS EPZ · 1 event in 1 county or zone
An upper high over the southern plains was bringing deep monsoon moisture into the region. Lingering outflow boundaries from evening convection helped to develop a slow moving thunderstorm over the Hatch, NM area which dropped almost 2 inches of rain in an hour over the town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper high over the southern plains was bringing deep monsoon moisture into the region. Lingering outflow boundaries from evening convection helped to develop a slow moving thunderstorm over the Hatch, NM area which dropped almost 2 inches of rain in an hour over the town. This lead to flash flooding and numerous evacuations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 23, 12:41 PM MST, 11 hours 49 minutes earlier.
Area forecast discussion, Jul 23, 12:41 PM MST, 11 hours 49 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
141 PM MDT Sun Jul 23 2017
.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas this week. As a result there will be chances for
showers and thunderstorms each day with heavy rains falling across
a few locations. Isolated areasa may even experience flash
flooding. Temperatures will remain seasonably warm under partly to
mostly cloudy skies.
&&
.DISCUSSION...
South to southeast winds will sustain transport of abundant moisture
into southern New Mexico and west Texas today and Monday causing
surface dewpoints to remain in the mid 50s to mid 60s most areas
along with with high precipitable water amounts around 1.5 inches.
The moisture will combine diurnal warming to push afternoon
CAPE's to around 700 to 1500 J/kg most locations. Little
convective inhibition will exist so surface heating and upslope
flow will again initiate torms today and Monday with subsequent
outflow boundaries generating more storms in the late afternoon
and evening. Deep moisture suggests little entrainment so
convective cells will be efficient rain produces. Vertical wind
profiles showing both slow cell motion and even back building
potential so primary weather hazard remains heavy rains and flash
flooding. However instability values indicate several cells may
produce at least small hail.
Tuesday through Wednesday an east to west oriented upper ridge
will extend across central New Mexico with the circulation around
this feature advecting drier continental air at mid levels into
the CWA. Thus precipitable water falls a bit to around 1.3 inches.
Nevertheless surface dewpoints will remain in the lower 50s to
lower 60s and this will combine with seasonably warm afternoon
temperatures to support CAPE's around 1000 J/kg in the afternoon.
Thus expect at least isolated to scattered convection in the
lowlands with higher coverage mountains.
Thursday a surface trough associated with a dissipating cold
front will drop southward into southern New Mexico and west Texas.
This feature will remain almost stationary into Saturday and
provide low level convergence. In addition the trough will sustain
low level southeast winds keeping dewpoints in the mid 50s to
lower 60s along with CAPE's around 1000 J/kg. Thus threat for deep
convection with locally heavy rains will persist into later
periods.
&&
.AVIATION...Valid 24/00Z-25/00Z..mostly VFR conditions are
expected with P6SM SCT-BKN050 BKN-OVC100-120 through the period. Sfc
winds gnly SE_SW 5-12 kts. Scattered thunderstorms again til 09Z
Local MVFR to IFR briefly in SCT-NUM tstms winds VRB27G37KT 1-3 SM
+TSRA BKN030CB OVC070 thru 09Z and again after 21Z (less intensity
and coverage on Monday).
&&
.FIRE WEATHER...
A very moist and unstable airmass will persist again today across
the fire zones leading to widespread thunderstorms and some
flooding. Moisture will decrease some Monday through Wednesday with
slightly less thunderstorm coverage, along with flood potential, as
upper high moves back over eastern New Mexico. This will bring
slightly warmer daytime temperatures. Min RH values for today will
run around 35% to 45% lowlands and 50% to 50% mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 89 70 91 72 / 30 50 40 30
Sierra Blanca 87 66 89 69 / 40 40 30 20
Las Cruces 88 65 90 68 / 40 50 40 30
Alamogordo 89 66 90 68 / 40 50 40 40
Cloudcroft 67 50 69 52 / 50 60 60 50
Truth or Consequences 89 66 90 68 / 40 50 50 40
Silver City 81 62 83 62 / 60 70 60 50
Deming 88 66 90 68 / 40 60 50 40
Lordsburg 85 66 88 67 / 50 70 60 50
West El Paso Metro 88 70 90 71 / 30 50 40 30
Dell City 91 68 92 70 / 50 40 30 20
Fort Hancock 90 72 92 73 / 40 50 30 20
Loma Linda 84 65 85 67 / 30 50 30 30
Fabens 90 70 91 72 / 40 50 30 30
Santa Teresa 88 67 90 70 / 30 50 40 30
White Sands HQ 88 67 90 70 / 30 50 40 30
Jornada Range 89 65 90 68 / 40 60 40 40
Hatch 91 66 92 68 / 40 50 50 40
Columbus 88 67 90 69 / 40 60 50 40
Orogrande 89 67 91 71 / 40 40 30 30
Mayhill 75 53 76 57 / 50 50 60 50
Mescalero 77 54 76 57 / 50 60 60 50
Timberon 75 54 75 57 / 50 60 60 50
Winston 83 57 80 61 / 60 70 60 50
Hillsboro 87 64 87 65 / 60 70 60 50
Spaceport 89 64 90 67 / 30 60 50 40
Lake Roberts 84 56 79 57 / 60 70 60 50
Hurley 82 62 84 62 / 60 70 60 50
Cliff 86 58 84 61 / 50 70 60 50
Mule Creek 86 59 84 62 / 60 70 60 50
Faywood 86 62 85 63 / 60 70 60 50
Animas 84 65 88 67 / 50 70 60 50
Hachita 86 65 88 67 / 50 70 60 50
Antelope Wells 86 63 87 66 / 50 70 60 50
Cloverdale 83 62 82 63 / 50 70 60 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
05 Rogash/20 Novlan
Hazardous weather outlook, Jul 23, 9:10 AM MST, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1010 AM MDT Sun Jul 23 2017
NMZ401>417-TXZ418>424-241800-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
1010 AM MDT Sun Jul 23 2017
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight.
Scattered to numerous thunderstorms. Heavy rains are possible with
over 2 inches of rain falling over a few locations causing flash
flooding. Several storms may also produce hail up to an inch in
diameter and wind gusts 60 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered thunderstorms Monday with heavy rain and flash flooding
occurring over a few areas. Several storms may also produce hail up
to an inch in diameter and wind gusts to 60 mph.
Isolated to scattered showers and thunderstorms Tuesday through
Saturday. Heavy rains with flash flooding possible over isolated
locations.
.SPOTTER INFORMATION STATEMENT...
Flooding...hail and strong winds should be reported to the National
Weather Service via twitter of by phone.
Rogash
Flash Flood, Dona Ana
- When
- July 24, 12:30 AM MST to 3:00 AM MST
- Where
- Dona Ana County, 0.19 mi ENE of Hatch Muni Arpt to 0.36 mi S of Placitas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.671, -107.177
Emergency Operations Center was activated due to heavy rain and flash flooding in the Hatch area where 1.96 inches of rain was reported. About 40 people were evacuated from their residences in Hatch overnight. Heavy equipment was necessary to shore up the banks of the Placitas and Rincon arroyos. There was also a leaking gas main on NM 185.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Utah, July 24 to 29, 20172 injured · $8.8 million · 12 events
- Heat in Missouri, July 24, 20171 death · 1 injured · 1 event
- Rip Current in Florida, July 24, 20171 death · 1 event
- Flash Flooding and Damaging Winds in California, July 24 to 25, 20171 injured · $8.0 million · 55 kt wind · 8 events
- Flash Flooding and Flooding in Mississippi, July 24 to 25, 2017$2.0 million · 24 events
- Hail and Damaging Wind in Texas, July 24, 2017$1.2 million · 52 kt wind · 6 events
- Flash Flooding and Hail in Nevada, July 24 to 26, 2017$191,000 · 0.75 in hail · 7 events
- Flash Flooding in New York, July 24, 2017$105,000 · 2 events
- Flash Flood in Mississippi, July 24, 2017$100,000 · 1 event
- Damaging Winds in New York, July 24, 2017$70,000 · 65 kt wind · 5 events
- Lightning Strikes in New York, July 24, 2017$80,000 · 2 events
- Damaging Winds in Pennsylvania, July 24, 2017$52,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715910.